EconPapers    
Economics at your fingertips  
 

Taken by Storm: Hurricanes, Migrant Networks, and US Immigration

Parag Mahajan and Dean Yang ()

American Economic Journal: Applied Economics, 2020, vol. 12, issue 2, 250-77

Abstract: Do negative shocks in origin countries encourage or inhibit international migration? What roles do networks play in modifying out-migration responses? The answers to these questions are not theoretically obvious, and past empirical findings are equivocal. We examine the impact of hurricanes on a quarter century of international migration to the United States. Hurricanes increase migration to the United States, with the effect's magnitude increasing in the size of prior migrant stocks. We provide new insights into how networks facilitate legal, permanent US immigration in response to origin country shocks, a matter of growing importance as climate change increases natural disaster impacts.

JEL-codes: F22 J15 Q54 Z13 (search for similar items in EconPapers)
Date: 2020
Note: DOI: 10.1257/app.20180438
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6) Track citations by RSS feed

Downloads: (external link)
https://www.aeaweb.org/doi/10.1257/app.20180438 (application/pdf)
https://www.aeaweb.org/doi/10.1257/app.20180438.data (application/zip)
https://www.aeaweb.org/doi/10.1257/app.20180438.appx (application/pdf)
https://www.aeaweb.org/doi/10.1257/app.20180438.ds (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Taken by Storm: Hurricanes, Migrant Networks, and U.S. Immigration (2017) Downloads
Working Paper: Taken by Storm: Hurricanes, Migrant Networks, and U.S. Immigration (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejapp:v:12:y:2020:i:2:p:250-77

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Applied Economics is currently edited by Alexandre Mas

More articles in American Economic Journal: Applied Economics from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2021-04-06
Handle: RePEc:aea:aejapp:v:12:y:2020:i:2:p:250-77